Regensburger, Georg and Rosenkranz, Markus (2009) An algebraic foundation for factoring linear boundary problems. Annali di Matematica Pura ed Applicata, 188 (1). pp. 123-151. ISSN 0373-3114.
|The full text of this publication is not available from this repository. (Contact us about this Publication)|
Motivated by boundary problems for linear ordinary and partial differential equations, we define an abstract boundary problem as a pair consisting of a surjective linear map (representing the differential operator) and a subspace of the dual space (specifying the boundary conditions). This subspace is finite dimensional in the ordinary case, but infinite dimensional for partial differential equations. For so-called regular boundary problems, the given operator has a unique right inverse (called the Green’s operator) satisfying the boundary conditions. The main idea of our approach consists in the passage from a single problem to a compositional structure on boundary problems. We define the composition of boundary problems such that it corresponds to the composition of their Green’s operators in reverse order. If the defining operators are endomorphisms, we can interpret the composition as the multiplication in a semidirect product of certain monoids. Given a factorization of the linear operator defining the problem, we characterize and construct all factorizations of a boundary problem into two factors. In the setting of differential equations, the factor problems have lower order and are often easier to solve. For the case of ordinary differential equations, all the main results can be made algorithmic (in particular the determination of the factor problems). As a first example for partial differential equations, we conclude with a factorization of a boundary problem for the wave equation.
|Uncontrolled keywords:||Linear boundary value problems; factorization; Green's operators|
|Subjects:||Q Science > QA Mathematics (inc Computing science) > QA150 Algebra
Q Science > QA Mathematics (inc Computing science) > QA372 Ordinary differential equations
Q Science > QA Mathematics (inc Computing science) > QA377 Partial differential equations
|Divisions:||Faculties > Science Technology and Medical Studies > School of Mathematics Statistics and Actuarial Science > Applied Mathematics|
|Depositing User:||M.G. Rosenkranz|
|Date Deposited:||27 Jul 2012 15:52|
|Last Modified:||30 Jul 2012 08:25|
|Resource URI:||http://kar.kent.ac.uk/id/eprint/29969 (The current URI for this page, for reference purposes)|
- Depositors only (login required):